Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 352, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 27, 2008, 5:34 PM CDT for 4 counties in Iowa. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 5:34 PM CDT (22:34 UTC)
- Expired
- Jun 27, 2008, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:45 PM CDT | HAIL 0.88 | Earlham, IA | DELAYED REPORT |
| Jun 27, 5:47 PM CDT | HAIL 1 | Stuart, IA | REPORTED FROM KCCI |
| Jun 27, 5:55 PM CDT | HAIL 1 | 4 Wsw Earlham, IA | QUARTER HAIL AT 130TH AND PITZER. |
| Jun 27, 5:57 PM CDT | HAIL 2.75 | 4 Sw Earlham, IA | GOLF BALL TO BASEBALL SIZED HAIL AND 30 TO 40 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -425 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 272234 SVRDMX IAC001-049-077-121-272315- /O.NEW.KDMX.SV.W.0352.080627T2234Z-080627T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 534 PM CDT FRI JUN 27 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DALLAS COUNTY IN CENTRAL IOWA... NORTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA... NORTHERN ADAIR COUNTY IN SOUTHWEST IOWA... SOUTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA... * UNTIL 615 PM CDT. * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR MENLO...OR 44 MILES WEST OF DES MOINES...AND MOVING EAST AT 39 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MENLO BY 535 PM CDT... STUART BY 540 PM CDT... DEXTER AND REDFIELD BY 550 PM CDT... EARLHAM BY 555 PM CDT... DE SOTO AND 9 MILES NORTH OF WINTERSET BY 605 PM CDT... VAN METER BY 610 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 116. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4163 9388 4129 9395 4142 9462 4164 9458 TIME...MOT...LOC 2234Z 277DEG 34KT 4151 9441 $$ ALBRECHT
3 follow-up statements
000
WWUS53 KDMX 272241
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT FRI JUN 27 2008
IAC001-049-077-121-272315-
/O.CON.KDMX.SV.W.0352.000000T0000Z-080627T2315Z/
ADAIR IA-GUTHRIE IA-DALLAS IA-MADISON IA-
541 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN MADISON...SOUTHERN DALLAS...SOUTHEASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES...
AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR STUART...OR 38 MILES WEST OF DES
MOINES...MOVING EAST AT 39 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DEXTER AND 7 MILES SOUTH OF REDFIELD BY 550 PM CDT...
EARLHAM BY 555 PM CDT...
DE SOTO AND 9 MILES NORTH OF WINTERSET BY 605 PM CDT...
VAN METER BY 610 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 85 AND 116.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
LAT...LON 4140 9446 4155 9449 4164 9440 4163 9388
4129 9395
TIME...MOT...LOC 2241Z 277DEG 34KT 4150 9432
$$
ALBRECHT000
WWUS53 KDMX 272248
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
548 PM CDT FRI JUN 27 2008
IAC001-049-077-121-272315-
/O.CON.KDMX.SV.W.0352.000000T0000Z-080627T2315Z/
ADAIR IA-GUTHRIE IA-DALLAS IA-MADISON IA-
548 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN MADISON...SOUTHERN DALLAS...SOUTHEASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES...
AT 547 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DEXTER...OR
33 MILES WEST OF DES MOINES...MOVING EAST AT 39 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
EARLHAM BY 555 PM CDT...
DE SOTO AND 9 MILES NORTH OF WINTERSET BY 605 PM CDT...
VAN METER BY 610 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 91 AND 116.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
LAT...LON 4141 9433 4157 9438 4164 9426 4163 9388
4129 9395
TIME...MOT...LOC 2248Z 277DEG 34KT 4149 9423
$$
ALBRECHT000
WWUS53 KDMX 272258
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT FRI JUN 27 2008
IAC001-077-272308-
/O.CAN.KDMX.SV.W.0352.000000T0000Z-080627T2315Z/
ADAIR IA-GUTHRIE IA-
558 PM CDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES IS CANCELLED...
AT 556 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR IOWA.
LAT...LON 4143 9425 4153 9423 4164 9416 4163 9388
4130 9395 4129 9396
TIME...MOT...LOC 2258Z 284DEG 36KT 4147 9411
$$
IAC049-121-272315-
/O.CON.KDMX.SV.W.0352.000000T0000Z-080627T2315Z/
DALLAS IA-MADISON IA-
558 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN MADISON AND SOUTHERN DALLAS COUNTIES...
AT 556 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THIS STORM WAS
LOCATED NEAR EARLHAM...OR 28 MILES WEST OF DES MOINES...MOVING EAST
AT 41 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DE SOTO BY 605 PM CDT...
6 MILES SOUTH OF VAN METER AND 8 MILES NORTH OF WINTERSET BY 610 PM
CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 97 AND 116.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4143 9425 4153 9423 4164 9416 4163 9388
4130 9395 4129 9396
TIME...MOT...LOC 2258Z 284DEG 36KT 4147 9411
$$
ALBRECHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:37 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 27, 3:37 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CDT FRI JUN 27 2008 .SHORT TERM...TONIGHT ANOTHER INTERESTING FORECAST SCENARIO. WE HAD AN MCV MOVE ACROSS SRN IA WHICH PRODUCED CLEARING SKIES IN ITS WAKE. THIS IS NOW ALLOWING THE ATMOSPHERE TO DESTABILIZE AND WITH MID 60 DEWPOINTS AND CAPES OF 2000-3000...THUNDERSTORMS WILL BE DEVELOPING OVER THE NEXT HOUR OR SO. TO OUR WEST...AN UPPER LEVEL TROUGH IS PUSHING THROUGH THE DAKOTAS AND INTO NW IA. A COUPLE OF VORT CENTERS ARE RIDING THROUGH THE FLOW AND ENHANCING THE UPPER LEVEL SUPPORT. MEANWHILE AT THE SURFACE...LOW PRESSURE OVER MN HAS AN ATTENDANT COLD FRONT OVER OVER SE SDKTA INTO NCEN NEB. THIS FEATURE SHOULD BE THE MAIN SHOW AS THUNDERSTORMS ERUPT AHEAD OF THIS FEATURE IN SOME VERY MOISTURE RICH AND UNSTABLE AIR. ONCE THE STORMS GET GOING THEY SHOULD BE PROGRESSIVE AND PUSH SOUTHEAST ACROSS CENTRAL IOWA THIS EVENING. THE ONE CAVEAT TO THIS SCENARIO IS THE GFS SOLUTION... WHICH DEVELOPS AN MCS ALONG THE IA/MO BORDER AND TRUCKS THAT EAST OVERNIGHT. THE QPF THAT THE GFS PUTS OUT IS IN EXCESS OF 3 INCHES...WHICH WOULD NOT BE FAVORABLE. IT IS HOWEVER THE OUTLIER SO WHILE IT DESERVES MENTION GIVEN OUR PAST HEAVY RAINFALL...IT IS THE LEAST FAVORED GIVEN THE CURRENT POSITION OF DEVELOPMENT. .LONG TERM...SATURDAY THROUGH FRIDAY LARGE UPPER LEVEL CLOSED LOW OVER SOUTHERN MANITOBA WILL DIVE SOUTHEAST IN TO SOUTHERN MINNESOTA BY SATURDAY MORNING THEN CLIP ACROSS NORTHEAST IOWA THROUGH THE DAY. THE 500 MB -20C COLD CORE WILL MOVE OVER THE NORTHERN PORTION OF THE FORECAST AREA BETWEEN 15Z-21Z. IF ANY SURFACE HEATING AT ALL CAN OCCUR AHEAD OF THE UPPER LEVEL SYSTEM AND ARRIVAL OF THE COLD CORE...WILL BECOME A CLASSIC COLD CORE PULSE SEVERE CASE. ANY STORMS THAT DEVELOP IN THESE CASES TEND TO BE PROFICIENT SMALL HAIL PRODUCERS WITH A FEW REACHING UP TO SEVERE LIMITS. IN ADDITION WITH THE PULSE NATURE OF THE STORMS AND UNIDIRECTIONAL FLOW...MICROBURSTS WITH GUSTS TO 60 MPH WILL BE POSSIBLE. WITH THE UPPER LEVEL CIRCULATION PASSING OVERHEAD...CAN NOT RULE OUT A FEW FUNNEL CLOUDS OVER THE NORTH DURING THE TIME PERIOD SPECIFIED ABOVE. HIGHS ON SATURDAY WILL BE FAIRLY COOL WITH HIGHS MAINLY IN THE 70S THOUGH CANNOT DISCOUNT POTENTIAL FOR READINGS TO HOLD IN THE UPPER 60S NEAR THE MASON CITY AREA. CYCLONIC FLOW WILL CONTINUE ON SUNDAY THOUGH BEST UPPER LEVEL ENERGY ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL BE TO THE EAST...A FEW SHOWERS WILL REMAIN POSSIBLE OVER THE EAST ESPECIALLY IN THE AFTERNOON. THE STATE WILL REMAIN UNDER NORTHWEST FLOW THROUGH MID NEXT WEEK. THE UPPER LEVEL LOW FROM THIS WEEKEND WILL LEAVE THE AREA WASHED OUT SO TO SPEAK FOR MONDAY AND TUESDAY WITH ANY MOISTURE SUPPRESSED WELL TO THE SOUTH. FOR WEDNESDAY AND BEYOND...HAVE FOLLOWED THE MORE CONSISTENT AND PROGRESSIVE ECMWF WITH CHANCES FOR THUNDERSTORMS WEDNESDAY AND THURSDAY WITH THE BOUNDARY THEN SETTLING JUST TO THE SOUTH IN MISSOURI TO END THE WEEK. PLACEMENT OF WHERE THE BOUNDARY STALLS WILL BE HIGHLY DEPENDANT ON THE STRENGTH OF THE LOW PRESSURE SYSTEM MOVING THROUGH THE GULF OF ALASKA WHICH WILL IN TURN BUILD A RIDGE THROUGH THE ROCKY MOUNTAIN WEST. THE STRONGER THE RIDGE BECOMES TO THE WEST...THE FARTHER SOUTH THE SFC BOUNDARY WILL LIKELY SETTLE THEN STALL. && .AVIATION....27/18Z UPPER LEVEL TROUGH AND A COLD FRONT EXTENDING FROM A LOW OVER MN WILL BE THE MAIN PLAYERS IN THE FORECAST. THUNDERSTORMS WILL DEVELOP OVER SDKTA AND NEB AND ROLL ACROSS CENTRAL IOWA DURING THE LATE AFTERNOON THROUGH MID EVENING HOURS. MVFR/IFR COND WL LIFT TO VFR COND THROUGH 22Z THEN THERE WILL BE LCL MVFR/IFR COND IN TSRA. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH HIGHWAY 3 SOUTH TO MISSOURI BORDER UNTIL 00Z. && SHORT TERM/AVIATION...FAB LONG TERM...DONAVON
Hazardous weather outlook, Jun 27, 4:25 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT FRI JUN 27 2008 IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-282130- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 425 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST TWO THIRDS OF CENTRAL IOWA. .DAY ONE...TONIGHT A COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER THIS EVENING THROUGH THE OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AND PUSH ACROSS THE AREA LATER THIS AFTERNOON THROUGH MIDNIGHT. HEAVY RAINFALL IS LIKELY WITH ANY STORM AND THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS NORTHERN PORTIONS OF THE AREA...MAINLY NORTH OF HIGHWAY 20 ON SATURDAY AFTERNOON. THE MAIN THREAT WILL BE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...AND POSSIBLY SATURDAY AFTERNOON AND EVENING. IAZ004>007-015>017-023>025-033>035-044-045-282130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 425 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST THIRD OF CENTRAL IOWA. .DAY ONE...TONIGHT A COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER THIS EVENING THROUGH THE OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AND PUSH ACROSS THE AREA THROUGH EARLY EVENING. HEAVY RAINFALL IS LIKELY WITH ANY STORM AND THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS NORTHERN PORTIONS OF THE AREA NORTH OF HIGHWAY 20 ON SATURDAY AFTERNOON AND INTO THE EVENING. THE MAIN THREAT WILL BE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEED THIS AFTERNOON AND EVENING AND POSSIBLY SATURDAY AFTERNOON AND EVENING. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:09 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 9 hr |
| Jun 26, 9:26 PM CDT | River Flood Warning | DMX | Polk | 19 hr |
| Jun 27, 4:27 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 23 min |
| Jun 27, 9:21 AM CDT | River Flood Warning | DMX | Mahaska | 11 hr |
| Jun 27, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 36 min |
| Jun 27, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 54 min |
| Jun 27, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 48 min |
| Jun 27, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 46 min |
| Jun 27, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 39 min |
| Jun 27, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 38 min |
| Jun 27, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 45 min |
| Jun 27, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 40 min |
| Jun 27, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.